Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 55, NWS Blacksburg, VA

June 11, 2009Montgomery County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 11, 2009, 6:11 PM EDT for Montgomery County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2009, 6:11 PM EDT (22:11 UTC)
Expired
Jun 11, 2009, 8:44 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 20 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:30 PM EDTFLASH FLOOD3 E Radford, VAFLOODING ALONG CONNELLYS RUN RESULTED IN THE TEMPORARILY CLOSURE OF ROCK ROAD NEAR LONGS TRALER PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 112211
FFWRNK
VAC121-120400-
/O.NEW.KRNK.FF.W.0055.090611T2211Z-090612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL MIDNIGHT EDT.

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SLOW MOVING AREA OF THUNDERSTORMS NEAR RADFORD VIRGINIA...WHICH
  WILL MOVE SLOWLY ACROSS MONTGOMERY COUNTY.  THE HEAVIEST RAIN
  IS EXPECTED TO FALL BETWEEN RADFORD AND CHRISTIANSBURG...IN AN
  AREA WHERE THE GROUND IS VERY WET AND SUSCEPTIBLE TO FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALTON...
  SHAWSVILLE...PRICES FORK...MERRIMAC...MC DONALDS MILL...
  ELLISTON...CHRISTIANSBURG...AND BLACKSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN 
COULD ALSO CAUSE ROCK AND MUDSLIDES.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3735 8026 3731 8026 3723 8019 3713 8018
      3708 8029 3703 8035 3702 8045 3698 8049
      3701 8052 3698 8053 3705 8056 3705 8054
      3707 8055 3711 8060 3714 8053 3719 8056
      3721 8062 3724 8061 3727 8052 3736 8034

$$

PEM
2 follow-up statements
000 
WGUS71 KRNK 112309
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT THU JUN 11 2009

VAC121-120400-
/O.CON.KRNK.FF.W.0055.000000T0000Z-090612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY VA-
709 PM EDT THU JUN 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
MONTGOMERY COUNTY...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVIEST RAIN HAS MOVED OUT OF THE COUNTY.  HOWEVER...RUNOFF FROM 
THE HEAVY RAIN THAT OCCURRED BETWEEN 6:00 AND 7:00 PM WILL LIKELY 
CONTINUE...AND MAY RESULT IN FLOODING OF SMALL STREAMS...ESPECIALLY 
IN THE SOUTHERN PART OF THE COUNTY.  RADAR ESTIMATES THAT BETWEEN 1 
AND 2 INCHES OF RAIN FELL BETWEEN RADFORD AND CHILDRESS...AND 
UPWARDS OF AN INCH OF RAIN IN CHRISTIANSBURG. 

LOCATIONS THAT MAY EXPERIENCE FLOOD PROBLEMS THROUGH 9:00 PM INCLUDE 
RURAL AREAS JUST SOUTH OF RADFORD AND CHRISTIANSBURG...FROM 
CHILDRESS TO PILOT. 

AS OF 7:00 PM...LOCAL LAW ENFORCEMENT FROM MONTGOMERY COUNTY HAVE 
NOT REPORTED ANY MAJOR INCIDENTS FROM THESE THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR SAFETY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3735 8026 3731 8026 3723 8019 3713 8018
      3708 8029 3703 8035 3702 8045 3698 8049
      3701 8052 3698 8053 3705 8056 3705 8054
      3707 8055 3711 8060 3714 8053 3719 8056
      3721 8062 3724 8061 3727 8052 3736 8034

$$

PEM
000 
WGUS71 KRNK 120044
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT THU JUN 11 2009

VAC121-120053-
/O.CAN.KRNK.FF.W.0055.000000T0000Z-090612T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY VA-
844 PM EDT THU JUN 11 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MONTGOMERY
COUNTY...

FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.

AROUND 630 PM...FLOODING WAS REPORTED ALONG ROCK ROAD NEAR THE LONGS 
TRAILER PARK. THE WATER HAS SINCE RECEDED.

LAT...LON 3735 8026 3731 8026 3723 8019 3713 8018
      3708 8029 3703 8035 3702 8045 3698 8049
      3701 8052 3698 8053 3705 8056 3705 8054
      3707 8055 3711 8060 3714 8053 3719 8056
      3721 8062 3724 8061 3727 8052 3736 8034

$$

PEM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 5:11 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 11, 5:11 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT THU JUN 11 2009

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MEANDER ACROSS THE OHIO VALLEY AND MID
ATLANTIC INTO FRIDAY. THE FRONT FINALLY SINKS SOUTH ACROSS OUR
AREA BY LATE FRIDAY INTO SATURDAY...STALLING ACROSS THE CAROLINAS
FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
WW379 EXPANDED NORTHWARD TO INCLUDE MUCH OF SOUTHWEST VIRGINIA
WEST OF LYNCHBURG...AND SOUTHEAST WVA.

AWAITING THE ARRIVAL OF SQUALL LINE WHICH HAS PRODUCED SVR WX
THROUGH TN EARLIER TODAY. CURRENT MESOANALYSIS HAS 0-6KM SHR NEAR
50M/S...WHICH ALONG WITH THE SUNSHINE POPPING OUT SHOULD SUSTAIN
THE LINE AND STORMS OUT AHEAD OF IT THIS EVENING. ACTUAL COLD
FRONT...WHICH HAS BEEN SITTING IN THE OHIO VALLEY FOR A COUPLE OF
DAYS WILL MOVE THROUGH TONIGHT...ALLOWING SHWS AND POSSIBLY A
TSTORM TO DEVELOP ALONG THE EXTREME NW LATE TONIGHT. SOME CLEARING
WILL ALLOW FOG TO FORM...POSSIBLY DENSE AGAIN IN SPOTS. WATER
REMAINS A CONCERN...ESPECIALLY WHEN SHOWERS OR STORMS SLOWS DOWN
ACROSS THE SHENANDOAH VALLEY AND PIEDMONT AS THEY OUTRUNS THEIR
SUPPORT. VERY LOW FF GUIDANCE THERE AND IN THE AFFECTED ROCKINGHAM
BASIN LAST NIGHT MAY PRODUCE LOCALIZED FLASH FLOODING. WITH SVR
STORMS TONIGHT...BIGGEST THREAT WILL BE DMGG WINDS. BOUNDARY SLOWS
OVER THE TN VALLEY FRIDAY...AND WITH ANOTHER DISTURBANCE ALONG
WITH OVERRUNNING AN AREA OF RAIN MAY DEVELOP IN THE EXTREME SW PER
GFS. THE NAM WAS MUCH DRIER...BUT DID INC POPS IN THOSE PARTS TO
SPLIT THE DIFFERENCE. IF FUTURE RUNS CONTINUE TO INDICATE THIS
DEFORMATION ZONE THEN POPS WILL NEED TO BE INCREASED TOMORROW.
WITH A DOWNSLOPING FLOW DEVELOPING BEHIND THE FRONT FRIDAY...SHWS
MAY ONLY BE SCATTERED ACROSS THE NEW RIVER VALLEY. MORE SHWS AND
STORMS ARE POSSIBLE ALONG THE PIEDMONT TOMORROW AFTERNOON WITH LEE
TROUGH AND HUNG BOUNDARY THROUGH CENTRAL VA...SOME OF THESE COULD
BE STRONG IN THE FVX/DAN CORRIDOR.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
FOR THIS WEEKEND...FAIRLY ZONAL FLOW ALOFT WILL CONTINUE...A
SLIGHT WNW-ESE ORIENTATION OF THE HEIGHT FIELD EXHIBITED BY THE
MODELS...BUT WITH NO SIGNIFICANT AMPLIFICATION. SURFACE FRONT IS
FCST TO OOZE SOUTHWARD BUT WITH NO REAL PRONOUNCED DRYING OR
LOWERING OF DEWPOINTS SINCE THE FRONTAL ZONE IS PARALLEL TO THE
UPPER FLOW. AS SUCH...THINK MOISTURE WILL RESULT IN CONSIDERABLE
CLOUD COVER. NO PRONOUNCED LARGE SCALE SHORT WAVES ARE
FORECAST...SO PRECIP THREAT AND CONFIDENCE OF OCCURRENCE IS PRETTY
LOW. ATTM WILL KEEP POPS AOB 50 AND TIED MAINLY TO THE DIURNAL
HEATING CYCLE WHERE AFTERNOON INSTABILITY WILL BE THE MAIN
CONTRIBUTER TO ANYTHING THAT GETS INITIATED.

HAVE FAVORED TEMPERATURES IN LINE WITH THE LATEST MAV MOS NUMBERS
BUT CORRECTED FOR BIASES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
BOTH THE GFS AND ECMWF INSIST ON GRADUAL AMPLIFICATION OF THE
UPPER RIDGE IN THE CENTRAL CONUS. THIS SHOULD RESULT IN A
STRENGTHENING AREA OF SURFACE HIGH PRESSURE OVER THE GREAT LAKES
AND NEW ENGLAND WHICH WOULD THEN BUILD SOUTHWARD INTO THE MID
ATLANTIC REGION...A RESULT THAT WOULD PUSH THE SURFACE FRONT WELL
SOUTH OF THE FORECAST AREA.

PER HPC GUIDANCE HAVE LEFT SLIGHT CHC THREAT OF DIURNAL CYCLE
SHOWERS...BUT LEFT THE OVERNIGHT PERIODS DRY. WENT WITH THE MEX
MOS TEMPS BIAS CORRECTED.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
WIDESPREAD SHRA/TSRA LIKELY THROUGH THIS EVENING...RESULTING IN
VARIABLE CIGS AND VSBYS.

AFTER MIDNIGHT...CONVECTION EXPECTED TO WEAKEN...REMNANT MOISTURE
RESULTING IN FOG AND STRATUS...CONDITIONS PERSISTING THROUGH
FRIDAY MORNING.

ON FRIDAY...SCATTERED AFTERNOON SHRA/TSRA POSSIBLE WITH PEAK
HEATING OF THE DAY. MORE OF THE SAME IS EXPECTED THIS WEEKEND WITH
SOME LOW CLDS AND VSBYS DUE TO SCATTERED SHRA/TSRA AND AREAS OF
MORNING FOG AND STRATUS.

A GRADUAL DRYING TREND IS EXPECTED EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...KM/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...PM
Hazardous weather outlook, Jun 11, 5:23 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT THU JUN 11 2009

VAZ007-010-011-013-014-017>019-022-023-WVZ042>045-122130-
TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-
ROANOKE-BOTETOURT-MERCER-SUMMERS-MONROE-GREENBRIER-
523 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. SOME FLASH FLOODING
MAY OCCUR UNDERNEATH THE STRONGEST CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ISOLATED STRONG THUNDERSTORM FRIDAY MORNING MAY PRODUCE GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009-012-015-016-122130-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-GRAYSON-CARROLL-
523 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW THUNDERSTORMS FRIDAY MORNING MAY PRODUCE GUSTY WINDS AND
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043-044-122130-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-
523 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERE THUNDERSTORMS FORMING THIS EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY
AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ045>047-058-059-122130-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
523 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY
AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ033-034-122130-
FRANKLIN-BEDFORD-
523 PM EDT THU JUN 11 2009

...SEVERE THUNDERSTORM WATCH 379 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THE
STORMS WILL BE PRODUCING HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS REDEVELOPING LATE FRIDAY MORNING AND AFTERNOON MAY
AGAIN BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-024-035-122130-
BATH-ROCKBRIDGE-AMHERST-
523 PM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. SOME OF THE STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING GUST WINDS AND SMALL HAIL. SOME FLASH FLOODING MAY OCCUR
UNDERNEATH THE STRONGEST CELLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ISOLATED STRONG THUNDERSTORM FRIDAY MORNING MAY PRODUCE GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 1:32 PM EDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT THU JUN 11 2009

NCZ004>006-VAZ044-058-111830-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-
132 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL AFFECT CASWELL...CITY OF DANVILLE...
HALIFAX...PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES...

AT 130 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTHEAST OF GRETNA TO 7 MILES NORTHWEST OF DANVILLE CITY TO
MADISON...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR JAVA...AND BLAIRS AROUND 140 PM...WESTOVER
HILLS...KEELING...WENTWORTH...AND MAYFIELD AROUND 145 PM...DANVILLE
CITY...OREGON HILL AND AND HARRISONS CROSSROADS AROUND 150 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3633 8015 3655 7979 3655 7972 3660 7970
      3664 7964 3695 7933 3687 7875 3658 7902
      3654 7908 3654 7914 3650 7914 3624 7957

EXPERIMENTAL

PH
Special weather statement, Jun 11, 2:24 PM EDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT THU JUN 11 2009

NCZ006-VAZ058-059-111930-
CASWELL NC-CHARLOTTE VA-HALIFAX VA-
224 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL AFFECT CASWELL...CHARLOTTE AND HALIFAX
COUNTIES...

AT 224 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
SOUTH OF PHENIX TO 8 MILES EAST OF YANCEYVILLE TO 4 MILES WEST OF
JERICHO...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR SOUTH BOSTON AROUND 230 PM...CHARLOTTE
COURT HOUSE AROUND 235 PM...DRAKES BRANCH AROUND 240 PM...DRYBURG
AROUND 245 PM...WYLLIESBURG AROUND 250 PM AND STAUNTON RIVER STATE
PARK AROUND 255 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3689 7849 3671 7863 3668 7861 3664 7854
      3663 7855 3669 7867 3667 7869 3659 7871
      3654 7876 3654 7914 3623 7917 3623 7934
      3627 7946 3667 7903 3706 7866 3701 7846

EXPERIMENTAL

PH
Special weather statement, Jun 11, 4:40 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT THU JUN 11 2009

NCZ001-002-018-019-VAZ007-009-015-112130-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-TAZEWELL VA-WATAUGA NC-
WILKES NC-
440 PM EDT THU JUN 11 2009

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
SMYTH...TAZEWELL...WATAUGA AND WILKES COUNTIES...

AT 435 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM GRUNDY
VIRGINIA TO NEAR BOONE NORTH CAROLINA...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL MOVE INTO TAZEWELL AND MARION VIRGINIA...ALONG
WITH WEST JEFFERSON AND BOONE NORTH CAROLINA...BETWEEN NOW AND 5:30
PM. IF THESE STORMS CONTINUE TO STRENGTHEN...WARNINGS MAY BE NEEDED.

LAT...LON 3634 8183 3634 8172 3641 8175 3653 8171
      3660 8168 3663 8161 3679 8170 3692 8183
      3698 8178 3713 8191 3725 8175 3721 8167
      3722 8153 3602 8113 3599 8132 3611 8155
      3610 8181 3616 8183 3621 8191 3630 8191

EXPERIMENTAL
Local storm report, Jun 11, 5:32 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     3 ENE CHILHOWIE         36.81N 81.63W
06/11/2009                   SMYTH              VA   LAW ENFORCEMENT

            TREES DOWN AT SEVEN MILE FORD AND COUNTYWIDE.

&&

HYSELL
Special weather statement, Jun 11, 5:34 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT THU JUN 11 2009

VAZ018-WVZ044-112200-
CRAIG VA-MONROE WV-
534 PM EDT THU JUN 11 2009

...A STRONG THUNDERSTORM WILL AFFECT CRAIG AND MONROE COUNTIES...

AT 531 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GAP MILLS...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GAP MILLS AROUND 540 PM...HOLLYWOOD AROUND
545 PM AND MONCOVE LAKE STATE PARK AROUND 600 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3769 8038 3766 8030 3765 8031 3764 8029
      3764 8026 3758 8013 3741 8047 3743 8049
      3746 8049 3748 8051 3746 8055 3755 8064
      3771 8041

EXPERIMENTAL

AMS
Local storm report, Jun 11, 5:39 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     CHILHOWIE               36.80N 81.68W
06/11/2009                   SMYTH              VA   EMERGENCY MNGR

            TREES DOWN.

&&

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:51 AM EDTSpecial Weather StatementRNKBland, Giles, Pulaski, Smyth, Tazewell, Wythe54 min
Jun 11, 10:47 AM EDTSpecial Weather StatementRNKAlleghany, Carroll, Craig, Giles, Montgomery, Pulaski and 4 more58 min
Jun 11, 12:36 PM EDTSpecial Weather StatementRNKBedford, Campbell, Henry, Patrick, Pittsylvania, City of Martinsville54 min
Jun 11, 1:11 PM EDTSpecial Weather StatementRNKAmherst, Buckingham64 min
Jun 11, 1:32 PM EDTSpecial Weather StatementRNKHalifax, Pittsylvania, City of Danville58 min
Jun 11, 2:24 PM EDTSpecial Weather StatementRNKCharlotte66 min
Jun 11, 4:40 PM EDTSpecial Weather StatementRNKSmyth, Tazewell50 min
Jun 11, 5:13 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Smyth, Tazewell, Wythe and 1 more77 min
Jun 11, 5:26 PM EDTFlash Flood WarningRNKPulaski, Wythe, City of Radford4 hr
Jun 11, 5:59 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Floyd, Giles, Montgomery, Pulaski and 2 more61 min
Jun 11, 6:47 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Floyd, Franklin, Montgomery, Roanoke and 2 more73 min
Jun 11, 6:51 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick69 min
Jun 11, 7:28 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville77 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.